Alert archive / Texas / Flash Flood Warnings in 2017

Flash Flood Warning 11, NWS San Angelo, TX

May 23, 2017Fisher County, Jones County, Texas

NWS San Angelo, TX issued this flash flood warning at May 23, 2017, 6:20 AM CDT for Fisher County, Jones County, Texas. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 23, 2017, 6:20 AM CDT (11:20 UTC)
Expired
May 23, 2017, 9:15 AM CDT
In force
3 hr
Issued by
NWS San Angelo, TX
Area
Storm-based polygon
Flood severity
None

Counties Fisher County, TX, Jones County, TX

The radar

The Dyess AFB radar (KDYX), 104 km from the middle of the area, began a volume at 11:23 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 00:00Z, 11.3 hours before the alert went out and 206 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 00:00Z on 2017-05-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 998 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 00:00Z on 2017-05-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -3 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
998 J/kg
Mixed-layer CIN
-176 J/kg
Mixed-layer LCL
1281 m above ground
0-6 km bulk shear
43 kt
0-1 km storm-relative helicity
-3 m²/s²
0-3 km storm-relative helicity
88 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.7

Open this sounding in Storm Lab

The text

As transmitted.

960 
WGUS54 KSJT 231120
FFWSJT
TXC151-253-231415-
/O.NEW.KSJT.FF.W.0011.170523T1120Z-170523T1415Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service San Angelo TX
620 AM CDT TUE MAY 23 2017

The National Weather Service in San Angelo has issued a

* Flash Flood Warning for...
  Northwestern Jones County in west central Texas...
  Northern Fisher County in west central Texas...

* Until 915 AM CDT

* At 619 AM CDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. More than three inches of rain 
  have fallen since late Monday night. Flash flooding is expected to 
  begin shortly.

* Some locations that will experience flooding include...
  Hamlin, Rotan, Roby, McCaulley, Hobbs, The Intersection Of US-180 
  And Ranch Road 126, Hitson and Us-180 Near The Fisher-Scurry 
  County Line.

This includes the following low water crossings ...
    SH 70 crossing The Draw Southeast of Rotan...
    US 180 crossing 7 miles west of Roby...
    FM 611 crossing 7 miles west of Rotan and
    FM 611 crossing 1 mile west of Rotan.
Do not drive through these low water crossings or any other
low water crossing with water flowing across the roadway.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Excessive runoff from heavy rainfall will cause flooding of small
creeks and streams, urban areas, highways, streets and underpasses as
well as other drainage areas and low lying spots.

Excessive runoff from heavy rainfall will cause flooding of small
creeks and streams, country roads, farmland, and other low lying
spots.

&&

LAT...LON 3296 10005 3275 10005 3273 10066 3296 10066

$$

sn

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Angelo, TX wrote its last area forecast discussion before this flash flood warning went out at May 23, 4:57 AM CDT, 1 hour 23 minutes earlier.

Area forecast discussion, May 23, 4:57 AM CDT, 1 hour 23 minutes before
Area Forecast Discussion
National Weather Service San Angelo TX
457 AM CDT Tue May 23 2017

.SHORT TERM...
(Today and Tonight)

Thunderstorm activity in west central Texas continues to slowly
wind down with only a couple sub-severe storms left in the Big
Country as of 3 AM. A synoptic cold front was moving south through
the Panhandle region into the Caprock of west Texas. This cold
front will move south through our area today. At the same time, a
shortwave will approach from the north/northwest. The front, aided
by additional synoptic scale lift from the shortwave is expected
to produce scattered showers and thunderstorms this morning into
the early afternoon hours across much of the area. Expect the
precipitation to move into the southern half of the forecast area
by this afternoon, and out of the area entirely by this evening as
drier, more stable air filters in behind the cold front.
Temperatures will be cool today with highs from the upper 60s
north of Interstate 20 to the mid 70s along and south of the I-10
corridor. Tonight, with clearing skies, diminishing winds, and dry
air behind the cold front, temperatures will be cool with lows
dropping into the upper 40s to mid 50s.

.LONG TERM...
(Wednesday through memorial Day)

Dry and warmer weather can be expected across West Central Texas
Wednesday through the first part of the upcoming holiday weekend.
The upper trough currently over the central CONUS will move off to
the east on Wednesday, with a transient short wave ridge over the
Central and Southern Plains on Thursday, followed by southwest
flow aloft by the end of the week. Well above normal temperatures
will occur Thursday and Friday as the low level thermal ridge
strengthens over the area, with 850mb temperatures approaching 30C
over western counties both Thursday and Friday. This will
translate to well above normal temperatures both days, with highs
in the lower 90s east and the middle and upper 90s over central
and western sections.

Rain chances will return to the area late next weekend as a large
upper trough tracks east across the Central and Northern Plains,
with an associated cold front moving south across the area
Saturday night and early Sunday. Models show the front stalling
south of the area on Memorial Day, with the potential for showers
and thunderstorms continuing. While details remain uncertain this
far out in time, forecast shear and instability parameters suggest
some potential for strong to severe storms across portions of the
area over the Memorial Day weekend.

&&

.PRELIMINARY POINT TEMPS/POPS...
Abilene 	 69  50  83  62 /  40   5   0   0
San Angelo 	 72  50  85  63 /  50   5   0   0
Junction 	 75  49  85  61 /  50  10   0   0
Brownwood 	 73  48  83  59 /  50  10   0   0
Sweetwater 	 66  52  84  62 /  50   5   0   0
Ozona      	 73  49  83  61 /  50   5   0   0

&&

.SJT WATCHES/WARNINGS/ADVISORIES...
None.
&&

20/24
Hazardous weather outlook, May 23, 4:39 AM CDT, 1 hour 41 minutes before
Hazardous Weather Outlook
National Weather Service San Angelo TX
439 AM CDT Tue May 23 2017

TXZ049-054-064>066-071>073-076>078-098-099-113-114-127-128-139-
140-154-155-168>170-240945-
Fisher-Nolan-Sterling-Coke-Runnels-Irion-Tom Green-Concho-
Crockett-Schleicher-Sutton-Haskell-Throckmorton-Jones-Shackelford-
Taylor-Callahan-Coleman-Brown-McCulloch-San Saba-Menard-Kimble-
Mason-
439 AM CDT Tue May 23 2017

This Hazardous Weather Outlook is for portions of west central
Texas.

.DAY ONE...Today and Tonight

A few thunderstorms are possible today. The main concern will be
dangerous cloud to ground lightning.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

The probability of widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated at this time.

In the hours before

Special weather statement, May 23, 12:47 AM CDT, 5 hours 33 minutes before
Special Weather Statement
National Weather Service San Angelo TX
1247 AM CDT TUE MAY 23 2017

TXZ168>170-230645-
Mason TX-Menard TX-Kimble TX-
1247 AM CDT TUE MAY 23 2017

...SIGNIFICANT WEATHER ADVISORY FOR KIMBLE...MENARD AND WESTERN MASON
COUNTIES UNTIL 145 AM CDT...

At 1246 AM CDT, Doppler radar was tracking a strong thunderstorm 7
miles east of Roosevelt, or 10 miles west of Junction, moving east at
40 mph.

Dime size hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Junction, Menard, Segovia, Streeter, London, Hext, Roosevelt, Fort
Mckavett, Erna, The Intersection Of US-83 And Highway 29, The
Intersection Of I-10 And U.S 83, Camp Sol Mayer, The Intersection Of
Highway 29 And Ranch Road 1222, The Intersection Of US-83 And Ranch
Road 1773, Cleo, Us-83 Near The Kimble-Menard County Line and South
Llano River State Park.

This includes Interstate 10 between Mile Markers 434 and 477.

LAT...LON 3044 10012 3105 10011 3096 9960 3094 9960
      3094 9950 3091 9931 3050 9927 3049 9931
      3029 9930 3029 9953
TIME...MOT...LOC 0546Z 288DEG 34KT 3052 9994

sn
Special weather statement, May 23, 12:48 AM CDT, 5 hours 32 minutes before
Special Weather Statement
National Weather Service San Angelo TX
1248 AM CDT TUE MAY 23 2017

TXZ099-230645-
Throckmorton TX-
1248 AM CDT TUE MAY 23 2017

...SIGNIFICANT WEATHER ADVISORY FOR THROCKMORTON COUNTY UNTIL 145 AM
CDT...

At 1248 AM CDT, Doppler radar was tracking a strong thunderstorm 9
miles southwest of Westover, or 15 miles north of Throckmorton,
moving south at 25 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Throckmorton, Woodson, Elbert, The Intersection Of US-
283 And Ranch Road 209, The Intersection Of US-183 And US-283 and Us-
183 Near The Throckmorton-Stephens County Line.

A severe thunderstorm watch remains in effect until 100 AM CDT for
west central Texas.

LAT...LON 3296 9895 3296 9928 3340 9929 3340 9895
TIME...MOT...LOC 0548Z 340DEG 23KT 3339 9911

sn
Special weather statement, May 23, 1:15 AM CDT, 5 hours 5 minutes before
Special Weather Statement
National Weather Service San Angelo TX
115 AM CDT TUE MAY 23 2017

TXZ049-113-114-127-128-230715-
Fisher TX-Shackelford TX-Callahan TX-Jones TX-Taylor TX-
115 AM CDT TUE MAY 23 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN CALLAHAN...JONES...
SOUTHERN SHACKELFORD...EASTERN FISHER AND NORTHEASTERN TAYLOR
COUNTIES UNTIL 215 AM CDT...

At 113 AM CDT, Doppler radar was tracking a line of strong
thunderstorms from near Roby, to Anson, to near Moran, moving south
at 15 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Abilene, Clyde, Anson, Hamlin, Albany, Baird, Merkel, Tye, Roby,
Hawley, Lueders, Moran, Putnam, Sylvester, Noodle, Avoca, Longworth,
Dyess AFB, McCaulley and Neinda.

This includes Interstate 20 between Mile Markers 264 and 323.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3285 9954 3262 9909 3252 9909 3251 9911
      3224 9912 3234 9992 3252 10014 3253 10036
      3281 10046 3294 10037
TIME...MOT...LOC 0613Z 337DEG 15KT 3283 10035

sn
Special weather statement, May 23, 2:12 AM CDT, 4 hours 8 minutes before
Special Weather Statement
National Weather Service San Angelo TX
212 AM CDT TUE MAY 23 2017

TXZ049-230815-
Fisher TX-
212 AM CDT TUE MAY 23 2017

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN FISHER COUNTY UNTIL 315
AM CDT...

At 211 AM CDT, Doppler radar was tracking a strong thunderstorm 9
miles northeast of Rotan, or 13 miles west of Hamlin, moving south at
20 mph.

Dime size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Roby, McCaulley, Sylvester, Longworth and Hitson.

LAT...LON 3296 10015 3263 10015 3261 10035 3296 10044
TIME...MOT...LOC 0711Z 341DEG 16KT 3295 10035

sn
Special weather statement, May 23, 5:37 AM CDT, 43 minutes before
Special Weather Statement
National Weather Service San Angelo TX
537 AM CDT TUE MAY 23 2017

TXZ049-113-127-231130-
Fisher TX-Jones TX-Taylor TX-
537 AM CDT TUE MAY 23 2017

...SIGNIFICANT WEATHER ADVISORY FOR JONES AND FISHER COUNTIES UNTIL
630 AM CDT...

At 536 AM CDT, Doppler radar was tracking a strong thunderstorm near
Rotan, or 17 miles west of Hamlin, moving southeast at 20 mph.

Dime size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Abilene, Anson, Hamlin, Rotan, Roby, Hawley, Sylvester, Noodle,
Hobbs, Longworth, Hamby, Nugent, Funston, Us-84 Near The
Nolan-Fisher County Line, Hitson, Tuxedo and Lake Fort Phantom Hill.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Very heavy rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3296 9996 3276 9961 3251 9961 3251 10012
      3253 10016 3252 10066 3296 10065
TIME...MOT...LOC 1036Z 299DEG 16KT 3281 10042

sn
Special weather statement, May 23, 6:15 AM CDT, 5 minutes before
Special Weather Statement
National Weather Service San Angelo TX
615 AM CDT TUE MAY 23 2017

TXZ049-054-113-127-231215-
Fisher TX-Nolan TX-Jones TX-Taylor TX-
615 AM CDT TUE MAY 23 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN JONES...NOLAN...SOUTHERN
FISHER AND TAYLOR COUNTIES UNTIL 715 AM CDT...

At 613 AM CDT, Doppler radar was tracking a line of strong
thunderstorms from southwestern Nolan County to near Hawley, moving
southeast at 30 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Abilene, Sweetwater, Roscoe, Blackwell, Nolan, Merkel, Tye, Tuscola,
Hawley, Buffalo Gap, Trent, Lawn, Maryneal, Noodle, Bradshaw, Dyess
AFB, Hylton, Potosi, View and Happy Valley.

This includes Interstate 20 between Mile Markers 229 and 293.

LAT...LON 3262 9961 3209 9963 3209 10066 3260 10065
TIME...MOT...LOC 1113Z 320DEG 27KT 3265 10033

sn

The office that day

Everything else NWS San Angelo, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 22, 7:10 PM CDTSevere Thunderstorm WarningSJTFisher, Jones50 min
May 22, 7:38 PM CDTSpecial Weather StatementSJTShackelford52 min
May 22, 7:48 PM CDTSevere Thunderstorm WarningSJTCallahan, Jones, Shackelford, Taylor42 min
May 22, 8:03 PM CDTSpecial Weather StatementSJTCrockett42 min
May 22, 8:21 PM CDTSevere Thunderstorm WarningSJTCallahan, Jones, Shackelford, Taylor39 min
May 22, 8:50 PM CDTSevere Thunderstorm WarningSJTCallahan, Coleman, Taylor40 min
May 22, 9:13 PM CDTSpecial Weather StatementSJTSterling47 min
May 22, 9:26 PM CDTSpecial Weather StatementSJTCallahan49 min
May 22, 10:02 PM CDTSpecial Weather StatementSJTTom Green43 min
May 22, 10:36 PM CDTSevere Thunderstorm WarningSJTCoke, Irion, Sterling, Tom Green39 min
May 22, 11:08 PM CDTSevere Thunderstorm WarningSJTIrion, Sterling, Tom Green52 min
May 22, 11:18 PM CDTSpecial Weather StatementSJTHaskell27 min
May 22, 11:53 PM CDTSpecial Weather StatementSJTConcho, Runnels, Tom Green52 min
May 23, 12:02 AM CDTSpecial Weather StatementSJTHaskell28 min
May 23, 12:12 AM CDTSpecial Weather StatementSJTFisher, Jones63 min
May 23, 12:29 AM CDTSpecial Weather StatementSJTShackelford61 min
May 23, 12:47 AM CDTSpecial Weather StatementSJTKimble, Menard58 min
May 23, 12:48 AM CDTSpecial Weather StatementSJTThrockmorton57 min
May 23, 1:15 AM CDTSpecial Weather StatementSJTCallahan, Fisher, Jones, Shackelford60 min
May 23, 2:12 AM CDTSpecial Weather StatementSJTFisher63 min
May 23, 5:37 AM CDTSpecial Weather StatementSJTFisher, Jones53 min
May 23, 6:15 AM CDTSpecial Weather StatementSJTNolan, Taylor60 min
May 23, 6:50 AM CDTAreal Flood AdvisorySJTCallahan, Jones, Shackelford, Taylor115 min
May 23, 7:01 AM CDTSpecial Weather StatementSJTCallahan, Taylor59 min
May 23, 7:04 AM CDTSevere Thunderstorm WarningSJTTaylor41 min

Nearby

Flash Flood Warnings in Texas, 2017Every flash flood warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.